LANSING, Mich. (WOOD) – An extremely dangerous mix of heroin and elephant tranquilizer has made it into Michigan.
State and Wayne County health officials have confirmed 19 deaths in July linked to carfentanil. All of those deaths happened in Wayne County.
The county medical examiner said in all 19 overdose deaths, carfentanil was combined with other opiods including heroin and U47700.
Carfentanil is the most potent opioid that’s commercially used, 10,000 times stronger than morphine, according to the U.S. Drug Enforcement Administration. The head of Kent County’s Drug Court told 24 Hour News 8 that carfentanil is 100 times more powerful than fentanyl, which is already 50 times stronger than heroin alone.
As little as 2 milligrams of the synthetic drug can knock out a nearly 2,000 pound African elephant, according to Elephant Care International. A dose the size of a snowflake can kill a human.
Carfentanil can be absorbed through the skin, making it a risk to first-responders and anyone who may come across the drug.
The problem isn’t over yet. The Michigan Regional Poison Control Center says over the past week, it’s handled more cases of severe opiod-related toxicity that fit the symptoms of a carfentanil overdose. Disorientation, coughing, sedation, breathing troubles, heart problems and death can happen within minutes of exposure to carfentanil.
Carfentanil is also suspected in a drug overdose death in Kent County last month. Kent County sheriff’s officials are also are investigating whether the drug was in heroin they seized in two separate cases.
The deadly combination has hit Ohio the hardest. Police in Akron, Ohio said carfentanil was found in syringes used by some of the more than 90 people who overdosed in July. Eight people died from drug overdoses that month in Akron alone.
People who encounter suspected carfentanil should avoid contact with the substance and call the Michigan Poison Control Center at 1.800.222.1222. If you suspect someone is suffering from an overdose, call 911 immediately.